Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Highly Accessed Case report

Vancomycin-induced Henoch-Schönlein purpura: a case report

Stanislas Bataille1*, Aurélie Daumas1, Anne-Marie Tasei2, Noémie Jourde-Chiche1, Bertrand Dussol1, Stéphane Burtey1, Solène Taugourdeau3, Yvon Berland1 and Laurent Chiche4

Author Affiliations

1 Centre de Néphrologie et Transplantation rénale, Hôpital de la Conception, Assistance Publique des Hôpitaux de Marseille, 147 Boulevard Baille, 13005 Marseille, Université Aix-Marseille II, France

2 Laboratoire d'Anatomie Pathologique et Neuropathologie, Hôpital de la Timone, Assistance Publique des Hôpitaux de Marseille, 264 Rue Saint Pierre, 13385 Marseille, Université Aix-Marseille II, France

3 Centre Régional de Pharmacovigilance, Hôpital Salvator, Assistance Publique des Hôpitaux de Marseille, 249 Boulevard Sainte-Marguerite, 13274 Marseille, Université Aix-Marseille II, France

4 Service de Médecine Interne, Hôpital de la Conception, Assistance Publique des Hôpitaux de Marseille, 147 Boulevard Baille, 13005 Marseille, Université Aix-Marseille II, France

For all author emails, please log on.

Journal of Medical Case Reports 2012, 6:106  doi:10.1186/1752-1947-6-106

Published: 10 April 2012

Abstract

Introduction

Henoch-Schönlein purpura is a small-vessel systemic vasculitis. Although its exact pathophysiology remains unknown, Henoch-Schönlein purpura has been reported in association with various medical conditions including hypersensitivity. We report the case of a patient with vancomycin-induced Henoch-Schönlein purpura.

Case presentation

A 42-year-old Caucasian man who had previously undergone a heart transplant was diagnosed as having an intra-abdominal abscess after he underwent a Hartmann procedure. At 15 days after initiation of antibiotic therapy including vancomycin, he developed a purpuric rash of the lower limbs, arthralgia, and macroscopic hematuria. At that time, our patient was already on hemodialysis for end-stage renal disease. Henoch-Schönlein purpura was diagnosed. After a second 15-day course of vancomycin, a second flare of Henoch-Schönlein purpura occurred. Skin biopsies showed leucocytoclastic vasculitis with IgA deposits and eosinophils in the peri-capillary inflammatory infiltrate, suggesting an allergic mechanism. After vancomycin was stopped, we did not observe any further flares. Only five cases of isolated cutaneous vasculitis, one case of lupus-like syndrome and one case of Henoch-Schönlein purpura after vancomycin treatment have been described to date in the literature.

Conclusions

Clinicians should be aware that systemic vasculitis can be induced by some treatments. Vancomycin is a widely prescribed antibiotic. Occurrence of rare but serious Henoch-Schönlein purpura associated with vancomycin requires its prompt discontinuation.